Happy Pet Veterinary Hospital

6170 Emerald Street
North Ridgeville, OH 44039

(440)327-1137

happypetvet.com

Over-the-counter medications:

The good, the bad, and the very bad

            It's late at night at night and your pet has just vomited several times.  The veterinarian's office is closed and the cold, snowy dark of night is the last thing you want to venture out into in the wee hours if you don't have to.  You stroke your pet's ears and think that they are warmer than usual.  Maybe he has a fever?  You head to your own medicine cabinet and stare the acetaminophen and Pepto Bismol down?.  Would they help?  Are they safe?

            In case some of you reading this are skimmers, I'll start with the short answer:  ABSOULUTELY NOT.  Back in my days in the pet ER, I once witnessed a 4-pound Pomeranian collapse, face first, into the exam table, 30-minutes after snatching and swallowing an ibuprofen tablet that had fallen accidentally to the floor.  A long night ensued as we battled this kid?s toxicity, her heart balancing precariously on failure.  After hours of fluids and medications, we celebrated her survival.  One ibuprofen tablet.  One.

            This is, of course, a dramatic example of how a drug that most of us take routinely, can be deadly for our pets.  Many of you may be familiar of the toxic potential of acetaminophen (Tylenol) for our cats.  Most of us would never dream of giving our own prescription medications to our fur kids?. But what about the Pepto-Bismol or Kaopectate?  Baby aspirin or Benedryl?  They seem innocent enough?right?  Unfortunately, many over-the-counter products contain ingredients that can be harmful, if not down-right deadly, to our pets.  Take Pepto-Bismol and Kaopectate:  both of these products contain salicylates, aspirin derivatives that can generate the same bleeding problems that we see in people on aspirin.  What if the vomiting your pet is experiencing is coming from a stomach ulcer?  Add in some salicylates in the form of Pepto-Bismol and you could generate a serious, even deadly, bleed in the stomach.

            Aspirin, as stated, generates bleeding problems.  But it also can compromise our ability to give stronger medications in the event that you have given an asprin or baby asprin, and it didn?t help.  Further, an astonishingly large number of pets generate stomach ulcers within 3 days of being on aspirin.  Yikes.

            What about Benedryl?  This can be a relatively safe drug for your pet.  In the event of a bee-sting that generates a large amount of swelling around the face, an appropriate dose of diphenhydramine (Benedryl) can be very helpful.  But, it has to be the appropriate dose?.and that varies with your pet?s size and species.

            Even topical preparations can be harmful.  The steroids found in various products can generate endocrine problems or worsen certain skin conditions, causing them to spread, deepen, or become infected.  Many pets have a sensitivity to the neomycin found in Neosporin or Triple antibiotic cream and can have a significant inflammatory response to it. 

            Fluoride is irritating and, in large enough doses, can generate calcium abnormalities.  This is the reason our toothpaste containers all warn against swallowing the paste while brushing and why children's toothpaste does not contain fluoride at all.  This is why pet toothpaste does not contain fluoride, either.  Many mouth washes contain fluoride and/or xylitol, an even more toxic chemical that can lead to dangerously low blood sugar levels or liver disease.

 

            The bottom line is:  before you attempt to soothe your pet's belly, tend to an injury, or even freshen your pet's breath- call your veterinarian.  While we often refer to our pets as fur family or fur kids, they are NOT small, furry humans and they have very different bodies.